Alert archive / Michigan / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 18, NWS Grand Rapids, MI

May 7, 2024Muskegon County, Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 7, 2024, 6:11 PM EDT for Muskegon County, Oceana County, Michigan. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 7, 2024, 6:11 PM EDT (22:11 UTC)
Expired
May 7, 2024, 6:56 PM EDT
In force
45 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Muskegon County, MI, Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 85 km from the middle of the area, began a volume at 22:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2024-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2024-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1405 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:19 PM EDT, 2 hours 52 minutes earlier. Its key messages:

  • Stormy this evening, chance of rain Wednesday night
  • Rain Expected Thursday and Saturday
Area forecast discussion, May 7, 3:19 PM EDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
319 PM EDT Tue May 7 2024

.KEY MESSAGES...

- Stormy this evening, chance of rain Wednesday night

- Rain Expected Thursday and Saturday

&&

.DISCUSSION...
Issued at 318 PM EDT Tue May 7 2024

- Stormy this evening, chance of rain Wednesday night

The forecast is progressing as expected and severe storms are a
distinct possibility the rest of this afternoon and evening.

Radar shows the initial push of showers/non-severe storms has
migrated to the eastern cwa and clearing is rapidly filling in
behind it across the southwest cwa. Destabilization is rapidly
occuring and as a strong short wave moves closer, severe storms
have developed over northeast IL and are moving northeast toward
Lower MI.

SPC mesoanalysis shows SBCAPE around 2500 j/kg and bulk shear
greater than 60 kts across northeast IL. Severe storms will
continue to develop to the southwest through early evening and
move into the cwa and all severe hazard types are possible: hail,
wind, tornadoes. Areas south of I-96 have the highest risk for
severe storms, but all of the cwa has a chance. The severe threat
will end after 10 pm as the short wave axis rotates north out of
the cwa.

Wednesday will be dry with weak ridging moving into the cwa.
However, it will be short lived as the rest of the upper trough
pivots through the state beginning Wednesday night.

Highs will be in the 70s Wednesday and lows in the 40s Wednesday
night.

- Rain Expected Thursday and Saturday

Rainfall begins early Thursday morning and continues into the day
Thursday as a low-pressure system tracking through the Ohio Valley,
aided by a mid-level wave, sends a band of deformation rainfall
across the area. Highest rain potential will be across southwest
lower Michigan closer to the low's track with better FGEN. Rain
chances are lower across Central Region as its further away from the
better forcing. Can't rule out a bit of thunder given 6-7C mid-level
lapse rates but chances are low and would mainly be limited to near
and south of I94 if at all.

Shortwave ridging and an area of high pressure keep Friday dry
across the area. Highs will warm into the low 60s. Our next chance
of rain is Saturday as a shortwave sends a surface low near Lake
Michigan. Could see some diurnal enhancement to shower activity as
the upper-level cold pool moves overhead with steeper mid-level
lapse rates supporting thunder chances. Best rain chances will be
across the southwest half of the CWA between the low track and placement
of the upper-level cold pool.

Predictability then decreases going into the start of next week as
model spread in the upper-level pattern increases. Showers may
continue into the start of next week but low confidence in when they
will end.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 118 PM EDT Tue May 7 2024

Line of showers with a few embedded thunderstorms will be just
clearing the terminals near 18z. Additional thunderstorm
development is likely with this afternoon and evening, especially
near and south of GRR. Thunderstorms bring the potential of
locally IFR conditions and gusty winds and hail. Have added VCTS
along with a TEMPO group for the highest confidence window. A few
hours of MVFR cigs is possible post showers and storms near I96
before skies become MVFR with the exception of MKG who should keep
MVFR until tomorrow morning. Southeast winds become southwest
tonight into tomorrow generally 7-12 knots and locally higher in
TSRA.

&&

.MARINE...
Issued at 318 PM EDT Tue May 7 2024

The main threat for boaters tonight are severe storms with large
hail and strong winds. Additionally, as dewpoints climb into the
lower 60s areas of fog will develop.

Wednesday looks less chaotic as the fog will dissipate and storms
are not expected.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.

&&

DISCUSSION...04/Thomas
AVIATION...Thomas
MARINE...04
Hazardous weather outlook, May 7, 4:16 AM EDT, 13 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
416 AM EDT Tue May 7 2024

MIZ037>040-043>046-050>052-056>059-064>067-071>074-080800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
416 AM EDT Tue May 7 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely this afternoon through evening. While
lightning is a hazard in any thunderstorm, some storms may be
locally severe, with damaging wind gusts, large hail, or a brief
tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, most likely between 4 PM
and 10 PM.

LMZ844>849-080800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
416 AM EDT Tue May 7 2024

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Thunderstorms are likely this afternoon through evening. While
lightning is a hazard in any thunderstorm, some storms may be
locally severe, with briefly stronger wind gusts or large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds and waves on Lake Michigan may be hazardous to small craft
on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today, most likely between 4 PM
and 10 PM.

In the hours before

Local storm report, May 7, 6:08 PM EDT, 3 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
608 PM EDT Tue May 7 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     Tornado          2 W Portage             42.20N 85.64W
05/07/2024                   Kalamazoo          MI   Official NWS Obs

            Radar confirmed tornado. Time estimated via
            radar.

&&

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 11:15 AM EDTSpecial Marine WarningGRR104 min
May 7, 11:22 AM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Kalamazoo, Kent, Muskegon and 2 more83 min
May 7, 4:17 PM EDTSpecial Marine WarningGRR88 min
May 7, 4:46 PM EDTSevere Thunderstorm WarningGRRAllegan, Van Buren89 min
May 7, 5:14 PM EDTTornado WarningGRRVan Buren31 min
May 7, 5:17 PM EDTSpecial Marine WarningGRR88 min
May 7, 5:38 PM EDTTornado WarningGRRKalamazoo, Van Buren50 min
May 7, 5:55 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRCalhoun95 min
May 7, 6:05 PM EDTTornado Warning Tornado observedConsiderable damage threatGRRKalamazoo39 min
May 7, 6:13 PM EDTTornado Warning Tornado observedConsiderable damage threatGRRCalhoun62 min
May 7, 6:42 PM EDTSevere Thunderstorm WarningGRRJackson93 min
May 7, 7:05 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren55 min
May 7, 7:20 PM EDTTornado Warning Tornado observedConsiderable damage threatGRRKalamazoo26 min
May 7, 7:26 PM EDTSevere Thunderstorm WarningGRRCalhoun82 min
May 7, 7:35 PM EDTTornado Warning Tornado observedConsiderable damage threatGRRCalhoun25 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.